Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 81, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 27, 2005, 5:40 PM EDT for Mercer County, Summers County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2005, 5:40 PM EDT (21:40 UTC)
- Expired
- Jul 27, 2005, 6:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 977 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 272140
SVRRNK
WVC055-089-272215-
/O.NEW.KRNK.SV.W.0081.050727T2140Z-050727T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT WED JUL 27 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
SOUTHERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 615 PM EDT
* AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 4 MILES NORTH OF FLAT TOP TO 2 MILES SOUTHWEST OF DUNNS TO
MATOAKA...OR ALONG A LINE EXTENDING FROM 11 MILES NORTH OF CAMP
CREEK TO 2 MILES NORTHEAST OF CAMP CREEK TO NEAR MATOAKA...AND
MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
MATOAKA...
SPANISHBURG...
JUMPING BRANCH...
HINTON...
INDIAN MILLS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3773 8126 3751 8118 3737 8144 3737 8091
3753 8082 3770 8074
$$
WP2 follow-up statements
000
WWUS51 KRNK 272201
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
602 PM EDT WED JUL 27 2005
WVC055-089-272215-
/O.CON.KRNK.SV.W.0081.000000T0000Z-050727T2215Z/
MERCER WV-SUMMERS WV-
602 PM EDT WED JUL 27 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM EDT FOR
SUMMERS AND MERCER COUNTIES...
AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HINTON TO INDIAN MILLS TO KEGLEY...OR ALONG A LINE
EXTENDING FROM HINTON TO PIPESTEM TO PRINCETON...MOVING EAST AT 40
MPH.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
LAT...LON 3773 8126 3751 8118 3737 8144 3737 8091
3753 8082 3770 8074
$$
WP000
WWUS51 KRNK 272215
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
614 PM EDT WED JUL 27 2005
WVC055-089-272224-
/O.EXP.KRNK.SV.W.0081.000000T0000Z-050727T2215Z/
MERCER WV-SUMMERS WV-
614 PM EDT WED JUL 27 2005
...THE SEVERE THUNDERSTORM WARNING FOR SUMMERS AND MERCER COUNTIES
EXPIRES AT 615 PM EDT...
THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LIMITS...AND THE
WARNING WILL BE ALLOWED TO EXPIRE.
IF YOU HAD SEVERE WEATHER...INCLUDING WIND DAMAGE OR HAIL...PLEASE
CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6
6...2 1 5...4 3 2 4.
LAT...LON 3773 8126 3751 8118 3737 8144 3737 8091
3753 8082 3770 8074
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:55 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 27, 2:55 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT WED JUL 27 2005
.SHORT TERM (TONIGHT THROUGH THURSDAY)...
LAST DAY OF SIGNIFICANT HEAT TODAY AS UNSEASONABLY STRONG COLD FRONT
PUSHES INTO THE REGION. BAND OF SHOWERS AND TSTMS FORMING ALONG THE
FRONT JUST TO OUR WEST LATE THIS AFTERNOON. BULK OF TSTMS EXPECTED
TO DIMINISH ON THE WESTERN SLOPES LATER THIS EVENING AND DEVELOP IN
SHARPENING LEE TROF JUST EAST OF THE FCST AREA. THIS LEE TROF WILL
REMAIN STATIONARY TO OUR SOUTHEAST OVER THE NEXT SEVERAL DAYS AND BE
A MAJOR PLAYER IN THE REGIONS WX AS WAVES OF LOW PRESSURE BRING
PERIODS OF RAIN ALONG AND TO THE WEST OF THE BOUNDARY THROUGH
MONDAY.
&&
.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
BEST CHCS OF RAIN AT THIS TIME APPEAR TO BE LATE THURSDAY INTO
FRIDAY AS FIRST SIGNIFICANT WAVE RIDES UP THE FRONT. FRONT AND
BEST SPPT FOR RAIN GETS SUPRESSED TO THE SOUTH BEHIND THE WAVE FRI
NGT AND SATURDAY...THEN SECOND WAVE SLATED FOR SUNDAY AND SUNDAY
NIGHT WILL LIKELY BRING RAIN BACK INTO THE NW PORTION OF THE FCST
AREA. MOST OF THE FCST AREA WILL REMAIN IN COOL...STABLE THRU THE
WEEKEND. FAR SOUTHEASTERN PORTIONS OF THE FCST AREA WILL BE MOST
LIKELY TO SEE CONVECTION AND HEAVIER RAIN. THIS LAST WAVE WILL
EXIT EARLY IN THE WEEK USHERING IN DRIER AIR AND MORE TYPICAL
SUMMERTIME CHCS OF TSTMS INTO MIDWEEK.
CHCS OF RAIN WILL DEPEND HIGHLY ON THE MEANDERINGS OF THE FRONT AND
HOW MUCH THE WAVES WILL AFFECT ITS MOVEMENT. BUT AT THIS TIME IT
LKS LIKE AREA EAST OF THE MTNS COULD RECEIVE SIGNIFICANT AMOUNTS OF
RAIN FOR THE NEXT 4-5 DAYS.
&&
.AVIATION...
SHOWERS AND STORMS HAVE DEVELOPED FROM CENTRAL TENNESSEE NORTHEAST
THROUGH WEST VIRGINIA AND INTO WESTERN PENNSYLVANIA IN ADVANCE OF
AN APPROACHING COLD FRONT. BY THE LATE AFTERNOON...THIS BROKEN
LINE OF STORMS SHOULD REACH SOUTHEAST WEST VIRGINIA. A LEE TROUGH
WAS STILL OVER THE PIEMONTS OF VIRGINIA AND NORTH CAROLINA.
CONVECTION ALONG THAT FEATURE LATE THIS AFTERNOON INTO EARLY THIS
EVENING IS ALSO EXPECTED. AS THE FRONT SETTLES OVER OUR REGION
TONIGHT...MVFR CEILINGS WILL ENTER INTO REGION WEST OF THE BLUE
RIDGE ALONG WITH MVFR LIGHT FOG. DURING THE DAY THURSDAY
CONVECTION IS EXPECTED TO REFIRE ALONG THE STALLED FRONT BY MID-
DAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FOR VAZ022-032>035-043>047-058-059 UNTIL 7 PM
WEDNESDAY.
NC...HEAT ADVISORY FOR NCZ004>006-020 UNTIL 7 PM WEDNESDAY.
WV...NONE.
&&
JS/JS/DSHazardous weather outlook, Jul 27, 3:33 AM EDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 333 AM EDT WED JUL 27 2005 NCZ004>006-020-VAZ022-032>035-043>047-058-059-280745- STOKES-ROCKINGHAM-CASWELL-YADKIN-ROANOKE-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 333 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY CONTINUES IN EFFECT THROUGH TODAY. TEMPERATURES WILL AGAIN CLIMB WELL INTO THE 90S WITH SOME SPOTS TOPPING 100 DEGREES. THIS WILL PRODUCE HEAT INDICES OF 105 TO 110 DEGREES. ISOLATED STRONG THUNDERSTORMS WITH POSSIBLE DAMAGING WINDS MAY OCCUR THIS EVENING INTO EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ003-019-VAZ023-024-280745- SURRY-WILKES-BOTETOURT-ROCKBRIDGE- 333 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF HEAT AND HUMIDITY WILL CAUSE HEAT INDICES TO RISE TO AROUND 100 DEGREES THIS AFTERNOON. ISOLATED STRONG THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS LATE THIS AFTERNOON INTO EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ001-002-018-VAZ007-009>020-WVZ042>045-280745- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 333 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT HEAT AND HUMIDITY WILL AGAIN CAUSE HEAT INDICES TO RISE TO BETWEEN 95 AND 100 DEGREES THIS AFTERNOON. A FEW STRONG THUNDERSTORMS COULD PRODUCE ISOLATED DAMAGING WINDS THIS AFTERNOON INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 27, 4:19 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 419 PM EDT WED JUL 27 2005 VAZ020-WVZ045-272058- BATH-GREENBRIER- 419 PM EDT WED JUL 27 2005 A COUPLE OF AREAS OF STRONG THUNDERSTORMS WILL AFFECT GREENBRIER AND BATH COUNTIES THROUGH 515 PM. ONE THUNDERSTORM WILL MOVE EAST OUT OF NORTHEASTERN GREENBRIER COUNTY...INTO WESTERN BATH COUNTY. LOCATIONS SUCH AS BACOVA JUNCTION....CALLISON AND HOT SPRINGS CAN EXPECT GUSTY WINDS...AND POSSIBLY SMALL HAIL WITH THIS STORM BETWEEN 430 PM AND 500 PM. OTHER THUNDERSTORMS WILL AFFECT WESTERN AND CENTRAL GREENBRIER COUNTY...MAINLY FROM FRANKFORD WEST TO MEADOW BLUFF. THESE STORMS WILL CONTAIN HEAVY RAINS AND GUSTY WINDS... ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. STAY INDOORS IF A STORM APPROACHES YOUR AREA...AND AVOID USING ELECTRICAL APPLIANCES. ALSO STAY AWAY FROM WINDOWS. 05
Local storm report, Jul 27, 5:04 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL HOT SPRINGS 38.00N 79.83W
07/27/2005 0.75 INCH BATH VA TRAINED SPOTTER
0455 PM TSTM WND DMG DUBLIN 37.12N 80.70W
07/27/2005 PULASKI VA LAW ENFORCEMENT
NUMEROUS TREES DOWN
&&
JWHITENearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.